Tag Archives: caution

Cautions About Sleep Medications

In my office, people who are taking many sleep medications for long-term use often come in looking for alternatives. In naturopathic practice there is a place for medications in the ‘Therapeutic Order.’ In naturopathic medicine the ‘least force’ treatment is used which will be effective. For instance, behavioral medicine will be used for insomnia first. Of course, behavioral strategies may not work for each person, so then herbal or nutrient therapy may be used next, and then pharmaceuticals.

Recently a person came in who had been using a combination of four sleep medications over the last 10 years. He had been alternating the medications on his own schedule as they became ineffective, and to avoid the need to increase dosage. Here was his regimen:
Alprazolam (Xanax) at 4am at his early am wakening to get another 3 hours of sleep. Alprazolam is a benzodiazepine hypnotic. Side effects include an increase in depression. When stopping the medication rebound insomnia can occur. Most of the hypnotics should not be taken with alcohol.
Zolpidem (Ambien) or Eszopiclone (Lunesta) Both are non-benzodiazepine hypnotics. Ambien is long-lasting, and people should be sure to have a full 7-8 hours in bed after taking it. Lunesta is one of the few medications approved for use on long-term basis.
Clonazepam (Klonopin) which is a long-acting benzodiazepine.
Even with these medications he was having interrupted sleep and found his sleep to be unrestful.

Our approach was to first use behavioral strategies to make his sleep robust and restful. Once he was sleeping well, we designed a schedule in collaboration with his PCP to taper down off the medications slowly. In this way we were able to avoid rebound insomnia and other withdrawal symptoms.

So, if you are struggling with insomnia, use the ‘least force’ treatment strategy that will solve your sleep problem. If you are recommended a sleep prescription, find out how long that medication can be safely used, any drug interactions to be aware of, and the typical withdrawal symptoms.